Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 29, 2021Natrona County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 29, 2021, 6:55 PM MDT for Natrona County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 6:55 PM MDT (00:55 UTC)
Expired
Jul 29, 2021, 7:30 PM MDT
In force
35 min
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS85 KRIW 300055
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
655 PM MDT Thu Jul 29 2021
 
WYZ019-020-022-300130-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
655 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, or 25 miles southwest of Casper, moving northeast at 20
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bates Hole around 715 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4243 10648 4243 10660 4247 10669 4267 10649
      4261 10633
TIME...MOT...LOC 0055Z 217DEG 16KT 4251 10656 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 4:31 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 4:31 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
431 PM MDT Thu Jul 29 2021

.SHORT TERM...This evening through Friday night
Issued AT 348 PM MDT Thu Jul 29 2021

Numerous thunderstorms are expected this evening and several of
these could be heavy rain producers due to abundant monsoonal
moisture. Precipitable water values are in excess of 1 inch for
much of the region, as a ridge over the Southern Plains directs
monsoonal moisture northward over the Mountain West. These PW
values are about twice (and in some places more than twice the
climatological normal). In addition to the threat for localized
heavy rainfall, a few strong to severe storms are possible mainly
east of the Divide in Johnson and Natrona county this evening,
where deep sheer combines with ample CAPE in excess of 500 to 700
J/kg. Storms may linger longer into the early overnight than
normal, given the plentiful moisture, but should decrease
significantly in coverage after midnight.

The overall pattern changes little for Friday and the primary
weather concern is again heavy rain producing thunderstorms that
could lead to localized flash flooding. The Green River Basin
(Sublette, Lincoln, and Sweetwater counties) look to be the area
where ingredients come together for widespread thunderstorms. CAPE
again looks to be in excess of 500 J/kg, allowing for decent
vertical motion once storms begin. Storms are also going to be
slow- moving, as a shortwave creeps its way northward on the
western side of an elongated ridge. This situation provides very
little horizontal motion throughout the atmospheric column. If
future model runs continue to show similar conditions, a Flash
Flood Watch for Friday afternoon and evening may be needed for
southwestern Wyoming. Temperatures during the day remain about 5
degrees below average for this time of year, partially due to
abundant cloud cover.

.LONG TERM...Saturday through Thursday
Issued AT 348 PM MDT Thu Jul 29 2021

Cluster analysis showing good agreement among ensemble members
regarding the synoptic pattern evolution in the medium-range. 500mb
ridge axis will be amplified just to our west, which may allow for
slightly drier air to work into the north Saturday in drier
northerly flow aloft. Meanwhile, monsoon moisture continues to push
north into southwest Wyoming. Therefore, widespread showers and
thunderstorms will persist Saturday along and west of the
Continental Divide with gradually decreasing chances moving toward
Johnson County and the northern Bighorn Basin. Wind profiles show a
lack of much support and steering winds will be light. This is
likely to limit thunderstorm development, but the plentiful moisture
will still enable heavy rain showers. Saturday will be cooler owing
to cloud cover and cooler 700mb temperatures ranging from 10C to 12C.

The drier air in northerly flow aloft allows for further drying east
of the Continental Divide Sunday. Surface high pressure slides into
the Northern Plains hindering convective development and shunting
the drier air back along the Divide. Little change in available
moisture west of the Divide, so scattered to even widespread
convection is likely to continue. Not surprisingly, the warmest
temperatures will be in the east where there will be less cloud
cover and convection, and mid-level temperatures warm slightly. The
flow aloft becomes more southwesterly Monday, which enables the
moist flow to persist. The best chance for convection remains west
of the Divide Monday afternoon and evening. However, better coverage
can be expected east of the Divide as the drier air slides east and
is replaced by deeper moisture from the west.

GFS is rather bullish on shortwave energy reaching northwest Wyoming
Tuesday afternoon, while the ECMWF is less excited. It would appear
Tuesday may be drier in the west, as the better moisture begins
to track eastward across the forecast area. Overall, the ridge
shows some deamplification Tuesday into Wednesday as the
aforementioned shortwave energy rides through the flow. This
generates a more zonal pattern Wednesday into Thursday with less
widespread convection and gradually warming temperatures.

&&

.AVIATION...For the 00Z TAFS through 00Z Saturday

Shortwave set to traverse the north half of the forecast area this
evening and provide the impetus for continuing convection across
this region. All terminals to remain VFR with the best chance for
IFR/MVFR visibilities in heavier rain/storms coming at KCOD and KWRL
through about 04Z. Wind gusts around 30 kts will be common with
stronger storms. Convective coverage decreases late this evening
with the loss of solar heating and as the focus shifts eastward.
Light showers will persist overnight in this moist monsoonal flow,
but no impact to prevailing VFR. Occasional mountain top obscurations will continue
through 06Z Friday, particularly over the northwest and northern
mountains. Focus for convection Friday afternoon will be
initially over the southwest and the Wind River Range/Basin.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 348 PM MDT Thu Jul 29 2021

The primary fire weather concern this evening, Friday, and into
the weekend will be lightning associated with thunderstorms.
Monsoonal moisture in the region will cause thunderstorms to be
quite wet over the next several days. This may mitigate new fire
starts; however, heavy rain could also be a concern for crews in
drainages where flash flooding could occur. It may be wise to
watch radar closely over the next several days, and watch out for
drainages that are receiving 30 minutes or more of heavy rain
with slow moving storms. Winds will be light (save for in the
immediate vicinity of thunderstorms), and relative humidities
well above critical thresholds throughout the period. Conditions
begin to dry somewhat next week, after drier air pushes in from
the northeast.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Jul 29, 3:24 AM MDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
324 AM MDT Thu Jul 29 2021

WYZ001>020-022>030-300930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
324 AM MDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms into tonight. The main threat
will be heavy rain that could cause some flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...Showers and thunderstorms likely each
day. The main hazard will be locally very heavy rainfall which
could cause some flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 29, 5:47 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
547 PM MDT Thu Jul 29 2021

WYZ012-013-300030-
Jackson Hole-Teton and Gros Ventre Mountains-
547 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 630 PM
MDT...

At 544 PM MDT, Doppler radar was tracking a thunderstorm between
about 5 miles north Colter Bay and the south of South Entrance,
moving northeast at 5 mph.

Torrential rainfall will be the main hazard between the South
Entrance of Yellowstone National Park to about 5 miles north of
Colter Bay. Significant ponding of water is likely, please slow down.

This storm will remain over mainly rural areas of central Teton
County, including the following locations... Jackson Lake Lodge,
Flagg Ranch Village, Lizard Creek Campground and Jackson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4385 11056 4387 11084 4413 11072 4413 11044
TIME...MOT...LOC 2344Z 230DEG 7KT 4398 11068

21
Special weather statement, Jul 29, 6:14 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
614 PM MDT Thu Jul 29 2021

WYZ012-013-300045-
Jackson Hole-Teton and Gros Ventre Mountains-
614 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 645 PM
MDT...

At 612 PM MDT, Doppler radar was tracking a thunderstorm over Moose,
moving east at 10 mph.

Torrential rainfall will occur with this thunderstorm. A quick
quarter of an inch of rainfall could occur with isolated higher
amounts. This could cause significant ponding in low-lying or poor
drainage areas.

This strong thunderstorm will be near...
  Kelly around 640 PM MDT.

Other locations impacted by this storm include Gros Ventre Campground
and Jackson Hole Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4357 11080 4373 11082 4373 11050 4359 11048
TIME...MOT...LOC 0012Z 265DEG 9KT 4365 11071

21
Special weather statement, Jul 29, 6:29 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
629 PM MDT Thu Jul 29 2021

WYZ011-300100-
Southeast Johnson County-
629 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Fort Reno Historical Site, or 30 miles northeast of
Kaycee, moving east at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4389 10623 4410 10631 4412 10601 4389 10601
TIME...MOT...LOC 0029Z 253DEG 17KT 4398 10615

21
Special weather statement, Jul 29, 6:34 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
634 PM MDT Thu Jul 29 2021

WYZ028-300100-
Rock Springs and Green River-
634 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
east of Lonetree, or 5 miles west of Manila, moving northeast at 15
mph.

Torrential rainfall will occur with this thunderstorm. Rainfall
between a quarter and half an inch could occur. Significant ponding
of water is possible as well as minor flooding in low-lying or poor
drainage areas.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Burntfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4101 11005 4108 11002 4119 10986 4114 10972
      4100 10986 4100 11003
TIME...MOT...LOC 0031Z 217DEG 14KT 4103 10994

21
Special weather statement, Jul 29, 6:48 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
648 PM MDT Thu Jul 29 2021

WYZ012-013-300130-
Jackson Hole-Teton and Gros Ventre Mountains-
648 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Buffalo Valley Ranch, or 11 miles east of Moran
Junction, moving east at 10 mph.

Torrential rainfall will be the main hazard from this thunderstorm.
Rainfall around a quarter of inch of rain is expected, but isolated
amounts near a half an inch is possible due to the slow movement of
the thunderstorms. This will cause significant ponding of water
along Togwotee Pass on the Teton County side.

This strong thunderstorm will be near...
  Togwotee Pass around 730 PM MDT.

Other locations impacted by this storm include Hatchet Campground,
Buffalo Ranger Station and Togwotee Mountain Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4389 11036 4388 11005 4371 11006 4376 11037
TIME...MOT...LOC 0045Z 271DEG 10KT 4382 11027

21
Special weather statement, Jul 29, 6:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
655 PM MDT Thu Jul 29 2021

WYZ019-020-022-300130-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
655 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, or 25 miles southwest of Casper, moving northeast at 20
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bates Hole around 715 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4243 10648 4243 10660 4247 10669 4267 10649
      4261 10633
TIME...MOT...LOC 0055Z 217DEG 16KT 4251 10656

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:29 PM MDTSpecial Weather StatementRIWJohnson31 min
Jul 29, 6:48 PM MDTSpecial Weather StatementRIWTeton42 min
Jul 29, 6:58 PM MDTSpecial Weather StatementRIWJohnson32 min
Jul 29, 7:33 PM MDTSpecial Weather StatementRIW27 min
Jul 29, 7:35 PM MDTSpecial Weather StatementRIWJohnson25 min
Jul 29, 7:54 PM MDTSpecial Weather StatementRIWNatrona36 min
Jul 29, 8:00 PM MDTSpecial Weather StatementRIWJohnson30 min
Jul 29, 8:06 PM MDTAreal Flood AdvisoryRIWJohnson3 hr
Jul 29, 8:37 PM MDTSpecial Weather StatementRIW38 min
Jul 29, 10:10 PM MDTSpecial Weather StatementRIW35 min
Jul 29, 10:24 PM MDTSpecial Weather StatementRIWNatrona36 min
Jul 29, 10:37 PM MDTSpecial Weather StatementRIWNatrona23 min
Jul 30, 12:29 AM MDTSpecial Weather StatementRIWNatrona31 min
Jul 30, 1:02 AM MDTSpecial Weather StatementRIWNatrona28 min
Jul 30, 1:19 AM MDTAreal Flood AdvisoryRIWNatrona3 hr
Jul 30, 1:38 AM MDTSpecial Weather StatementRIWNatrona37 min
Jul 30, 2:58 AM MDTFlash Flood WatchRIWFremont, Lincoln, Natrona, Sublette, Sweetwater, Teton41 hr
Jul 30, 2:16 PM MDTAreal Flood AdvisoryRIWFremont119 min
Jul 30, 3:01 PM MDTSpecial Weather StatementRIW29 min
Jul 30, 3:28 PM MDTAreal Flood AdvisoryRIWNatrona61 min
Jul 30, 3:32 PM MDTSpecial Weather StatementRIW28 min
Jul 30, 3:38 PM MDTAreal Flood AdvisoryRIWFremont2 hr
Jul 30, 4:11 PM MDTSpecial Weather StatementRIWNatrona34 min
Jul 30, 4:29 PM MDTFlash Flood WarningRIWNatrona3 hr
Jul 30, 4:42 PM MDTSpecial Weather StatementRIWNatrona33 min
Jul 30, 4:56 PM MDTSpecial Weather StatementRIWBig Horn34 min
Jul 30, 4:57 PM MDTAreal Flood AdvisoryRIWLincoln107 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.